A 37-year-old member asked:
Disclaimer

can cognitive impairment from bipolar disorder affect one's grades and overall intelligence?

2 doctor answers
Dr. William Goldie
47 years experience Pediatric Neurology
It should not: Bipolar disorder is a mood disorder with swings of depression and mania. It should not affect intelligence, but it can affect school performance. Many very bright people fail in school due to mood problems. For others, failure in school causes mood problems. These issues need to be addressed by psychologist/psychiatrist as appropriate.
Answered on Mar 26, 2013
Dr. Jeffrey Satinover
38 years experience Psychiatry
Subtle question: In mania, people subjectively feel their performance is superior when actually it is not--it becomes degraded by distractability and flighty thinking. Yet underlying cognitive capacity remains intact. Mild mania (hypomania) provide boosts of energy that multiply the effect of intelligence even though, once again, the underlying capacity remains unchanged. Untreated bipolar reduces net performance.
Answered on May 1, 2019

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
Unlimited visits
$10/month

Related questions:

A 45-year-old member asked:
Dr. Lynne Weixel
35 years experience Clinical Psychology
Impact on function: Until one finds a way to relieve or reduce the symptoms of mental/emotional/behavioral disorders they do indeed have an impact on functioning in many ... Read More
A 35-year-old member asked:
Dr. Heidi Fowler
24 years experience Psychiatry
Yes: Untreated mania and mania with psychosis can lead to cognitive decline.
A 41-year-old member asked:
Dr. Karl Spector
24 years experience Addiction Medicine
Very doubtful!: Only smoking 3 times in a lifetime, unless the marijuana was laced with some other hard drug, there is almost no chance that it will lead to permanent ... Read More
A 18-year-old male asked:
Dr. Donald Jacobson
39 years experience Psychiatry
Bipolar disorder can: Have sudden shifts and comorbidities, but what you are describing sounds more like possibly a medication side effect. I don't know what you are taking ... Read More
1
1 thank

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
Unlimited visits
$10/month